Illinois, 2011

Hail and Damaging Winds in Illinois, April 15, 2011

April 15, 2011 · NWS LSX · 13 events in 6 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced severe weather including large hail, damaging winds and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced severe weather including large hail, damaging winds and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 15, 1:52 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 15, 1:52 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT FRI APR 15 2011

.DISCUSSION...
/244 PM CDT FRI APR 15 2011/

SHORT DISCUSSION THIS AFTN DUE TO ONGOING SEVERE WEATHER EVENT
ACROSS THE LSX CWA.

SEVERE THUNDERSTORMS WILL CONTINUE THIS AFTN INTO THIS EVENING AS A
CLOSED LOW MOVES FROM THE PLAINS TOWARDS THE GRTLKS. THE THREAT
FOR SEVERE WEATHER SHOULD QUICKLY DIMINISH AFTER SUNSET DUE TO
DECREASING INSTABILITY. SCT RAIN SHOWERS WITH THE UPPER LOW ARE
EXPECTED TO LINGER ACROSS THE REGION TOMORROW WITH WRAPAROUND
CLOUDS CLEARING AROUND SUNSET AS THE SYSTEM LIFTS NEWD. DEPENDING
ON CLEARING TRENDS THERE MAY BE A CONCERN FOR FOG TOMORROW NIGHT.
MODELS ARE HINTING AT A SHORTWAVE PASSAGE TO OUR NORTH ON SUN
NIGHT IN WEAK NW FLOW ALOFT. WILL CONTINUE WITH A DRY FCST FOR NOW
PENDING BETTER MODEL AGREEMENT ON UPPER FLOW PATTN. NEXT SYSTEM
TAKES SHAPE ACROSS THE PLAINS ON MON...BRINGING WIDESPREAD PRECIP
CHCS TO THE CWA FOR MONDAY NIGHT THROUGH TUESDAY NIGHT. HELD OFF
ON INCREASING POPS DUE TO PLACEMENT DIFFERENCES BETWEEN THE ECMWF
AND GFS. LARGE MODEL DIFFERENCES BECOME EVIDENT BY LATE NEXT WEEK
FOR THU/FRI...THEREFORE KEPT A DRY FCST AND STAYED CLOSE TO HPC
GUIDANCE FOR OTHER FCST ELEMENTS.

KANOFSKY

&&

.AVIATION...
/1138 AM CDT FRI APR 15 2011/

COMPLEX WEATHER SITUATION THIS AFTERNOON AS OCCLUDED SPRING STORM
SYSTEM MOVES ACROSS THE REGION. COLD FRONT MAKING STEADY PROGRESS
EAST UNDERNEATH THE DRYSLOT...WHILE A WARM FRONT LIFTS NORTH
ACROSS THE AREA. THUNDERSTORMS...SOME SEVERE...WILL DEVELOP ON THE
COLD FRONT AS IT MOVES EAST ACROSS THE AREA THIS AFTERNOON. LARGE
HAIL AND TORNADOES WILL BE POSSIBLE.

OTHERWISE...MVFR CEILINGS TO CONTINUE OVERNIGHT AND INTO SATURDAY
AS CLOSED LOW MOVES ACROSS THE AREA. WINDS WILL VEER FROM
SOUTHEAST TO NORTHWEST THROUGHT THE PERIOD.

SPECIFICS FOR KSTL...

WARM FRONT LIFTING NORTH OF THE TERMINAL AS I TYPE...WITH WINDS
BECOMING SOUTHERLY...COLD FRONT AND THUNDERSTORMS TO ARRIVE
BETWEEN 20 AND 22Z THIS AFTERNOON. SOME COULD BE SEVERE WITH LARGE
HAIL AND TORNADOES. MVFR CEILINGS TO CONTINUE THROUGH
SATURDAY...OUTSIDE OF CONVECTION EARLY THIS AFTERNOON...AS WINDS
VEER FROM SOUTHERLY TO NORTHWESTERLY.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 15, 1:42 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT FRI APR 15 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
242 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS EASTERN MISSOURI AND
WESTERN ILLINOIS THIS AFTERNOON AND EVENING. THESE SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
GOLF BALLS...DAMAGING WIND GUSTS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

KANOFSKY

In the hours before

Local storm report, Apr 15, 2:09 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             NEW MELLE               38.71N  90.88W
04/15/2011  E0.25 INCH       ST. CHARLES        MO   BROADCAST MEDIA

&&

KANOFSKY
Local storm report, Apr 15, 2:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             QUINCY                  39.93N  91.39W
04/15/2011  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

JPG
Local storm report, Apr 15, 2:11 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             QUINCY                  39.93N  91.39W
04/15/2011  E0.50 INCH       ADAMS              IL   TRAINED SPOTTER

&&

CARNEY
Local storm report, Apr 15, 2:12 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             PAYSON                  39.82N  91.24W
04/15/2011  E0.70 INCH       ADAMS              IL   TRAINED SPOTTER

&&

DYE
Local storm report, Apr 15, 2:17 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             MOSCOW MILLS            38.95N  90.92W
04/15/2011  E0.25 INCH       LINCOLN            MO   AMATEUR RADIO

&&

JPG
Local storm report, Apr 15, 2:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             LAKE ST. LOUIS          38.79N  90.78W
04/15/2011  M0.25 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            AT HIGHWAY 40 AND ROUTE N ON THE CITY LINE BETWEEN
            OFALLON AND LAKE ST LOUIS

&&

KANOFSKY

The radar

The St Louis radar (KLSX), 152 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
April 15, 2:18 PM CST
Where
Adams County, 1.35 mi N of Quincy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -91.399

Hail, Adams

When
April 15, 2:49 PM CST
Where
Adams County, 2 mi S of Camp Pt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.001, -91.070

Hail, Adams

When
April 15, 3:04 PM CST
Where
Adams County, 1.7 mi WNW of Blacks
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.079, -91.030

Hail, Macoupin

When
April 15, 3:43 PM CST
Where
Macoupin County, Girard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -89.780

Thunderstorm Wind, Macoupin

When
April 15, 3:44 PM CST
Where
Macoupin County, Girard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.450, -89.780

Thunderstorm winds blew down a very large tree limb. It landed on a house causing minor roof and siding damage.

Hail, Madison

When
April 15, 4:12 PM CST
Where
Madison County, Pontoon Beach
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.730, -90.070

Thunderstorm Wind, St. Clair

When
April 15, 4:13 PM CST
Where
St. Clair County, 0.06 mi WSW of Old Marissa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.250, -89.751

Thunderstorm winds blew down a large tree onto power lines, knocking the power lines down.

Hail, Madison

When
April 15, 4:16 PM CST
Where
Madison County, 0.79 mi WSW of East Alton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.867, -90.094

Hail, Macoupin

When
April 15, 4:32 PM CST
Where
Macoupin County, 1 mi SW of Woodburn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.040, -90.033

Thunderstorm Wind, Marion

When
April 15, 5:03 PM CST
Where
Marion County, Centralia
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.530, -89.130

Thunderstorm winds blew down numerous large tree limbs around town.

Hail, Marion

When
April 15, 5:06 PM CST
Where
Marion County, Central City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.550, -89.130

Thunderstorm Wind, Marion

When
April 15, 5:06 PM CST
Where
Marion County, Central City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -89.130

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, Clinton

When
April 15, 5:08 PM CST
Where
Clinton County, 2 mi ENE of Shattuc
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.631, -89.146

Thunderstorm winds blew part of the roof off of a mobile home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303016, 303017, 303018, 304934, 304951, 304939, 304936, 304938, 304941, 304945, 304946, 304948, 304944.